Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 7, NWS Aberdeen, SD

June 24, 2011Hughes County, Stanley County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 24, 2011, 11:25 PM CDT for Hughes County, Stanley County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 11:25 PM CDT (04:25 UTC)
Expired
Jun 25, 2011, 2:30 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Hughes County, SD, Stanley County, SD

The radar

The Aberdeen radar (KABR), 187 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 11:47 PM CDTFLASH FLOODPierre, SDWATER COVERING STREETS. STREETS ARE GETTING BARRICADED TO PREVENT TRAVEL AND EMERGENCY PUMPS ARE WORKING TO EVACUATE WATER FROM DRY SIDE OF LEVEES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WGUS53 KABR 250425
FFWABR
SDC065-117-250730-
/O.NEW.KABR.FF.W.0007.110625T0425Z-110625T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1125 PM CDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 230 AM CDT/130 AM MDT/

* AT 1125 PM CDT/1025 PM MDT/...EMERGENCY MANAGEMENT REPORTED SLOW
  MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED    
  AREA. RAINFALL REPORTS NEARING 1.50 INCHES HAVE BEEN REPORTED IN   
  THE FT. PIERRE AREA AND HEAVY RAIN CONTINUES TO FALL. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT
  PIERRE...PIERRE...GREY GOOSE...OVERLOOK REC AREA AND WEST SHORE REC
  AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4453 10014 4421 10004 4426 10050 4454 10053

$$
HINTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 8:55 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 8:55 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT FRI JUN 24 2011

.UPDATE...
CURRENTLY MCS TAKING SHAPE ACROSS WESTERN SD...WITH DISCRETE
SUPERCELLS ASSOCIATED WITH DEVELOPING LINE. EXPECT LINE TO HOLD
TOGETHER ALTHO LATEST RUC SHOWS AN ABSENCE OF A DEVELOPING 850HPA
JET OVERNIGHT. CONCERN WILL TURN FROM CHC OF SEVERE TO POTENTIAL
OF HEAVY RAIN IN A SHORT PERIOD OF TIME FOR THE SWOLLEN MO RIVER
AREAS. CURRENT KUDX 88D ESTIMATED 1HR RAINFALL IS FROM 1.00 TO
1.50 INCHES. UPDATED ZONES A BIT EARLIER TO ACCOUNT FOR TSTORM
WATCH BOX...BUT ALL IN ALL CURRENT ZONES IN FINE CONDITION AND
ONLY HOURLY TEMP/DWPT/WIND TWEAKS HAVE BEEN NECESSARY.

UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
THE POTENTIAL FOR SEVERE STORMS OVER THE NEXT COUPLE OF DAYS WILL
BE THE MAIN FORECAST CHALLENGE.

A BROAD UPPER LEVEL TROF OVER THE PAC NW WILL SLOWLY TRACK
EASTWARD THROUGH THE SHORT TERM. THIS TROF...ALONG WITH LLM WILL
RESULT IN THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVER
THE NORTHERN PLAINS THROUGH SUNDAY NIGHT.

AS OF 19Z A VIGOROUS SHORT WAVE IS TRACKING ACROSS WYOMING. THIS
SHORT WAVE WILL INTERACT WITH MODERATE INSTABILITY ACROSS THE
WESTERN DAKOTAS TO RESULT IN THUNDERSTORM DEVELOPMENT. CU IS
BEGINNING TO DEVELOP OVER THE BLACK HILLS WITH ADDITIONAL CU
DEVELOPING FARTHER WEST OVER WYOMING. WITH AN ESE STORM
MOTION...BELIEVE WHEN CONVECTION DEVELOPS OVER THE BLACK
HILLS...THEY SHOULD CLIP THE SW CWA. MODELS ARE SHOWING DECENT
CAPE VALUES IN THE HAIL GROWTH REGION WHICH SPC HAS PICKED UP ON
BY INCREASING THEIR DAY 1 HAIL OUTLOOK.

WHILE PCPN SHOULD EXIT THE CWA BY 12Z SATURDAY...A FEW MODELS ARE
KEEPING CONVECTION ACROSS THE EASTERN CWA THROUGH AT LEAST 15Z.
SINCE THIS IS NOT ENTIRELY IMPOSSIBLE WILL INCREASE POPS TO A LOW
END CHANCE FOR THE EASTERN CWA. BY LATE IN THE AFTERNOON ON
SATURDAY...A STRONGER MID LEVEL SHORT WAVE IS EXPECTED TO TRACK
ACROSS THE REGION. WHILE THE SURFACE BOUNDARY WILL BE SOMEWHAT
ILL- DEFINED...THERE WILL BE DECENT LIFT AND INSTABILITY TO RESULT
IN STRONG TO POSSIBLE SEVERE THUNDERSTORMS. THERE IS SOME TIMING
ISSUES BETWEEN THE NAM12 AND THE GFS WITH THIS SHORT WAVE...WITH
THE NAM BEING THE SLOWER OF THE TWO. WILL MAINTAIN HIGH END CHANCE
POPS ESPECIALLY FOR THE WESTERN HALF OF THE CWA BEGINNING AT 18Z.

CONVECTIVE PARAMETERS INCREASE SIGNIFICANTLY ON SUNDAY AHEAD OF A
COLD FRONTAL BOUNDARY. MODELS ARE IN A FAIR AGREEMENT WITH THE A FRONTAL
BOUNDARY BRING DRAPED ACROSS NE ND AND SOUTHWESTWARD TO SW SD
AROUND 18Z. DECENT MOISTURE CONVERGENCE ALONG THE FRONT WILL
RESULT IN THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH SOME
THUNDERSTORMS. ADD INTO THE MIX GOOD 0-1 KM SHEAR VECTOR VALUES
AND A HIGH SIGNIFICANT TOR PARAMETER LEADS THIS FORECAST TO
SUGGEST TORNADOES COULD BE POSSIBLE SUNDAY AFTERNOON. WHILE NOT
MENTIONED IN THIS FORECAST PACKAGE...WILL SUGGEST LATER FORECAST
SHIFT CONSIDER ADDING SEVERE MENTION SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES ARE IN PRETTY GOOD
AGREEMENT THROUGH THE LONG TERM ACROSS THE UNITED STATES. AFTER AN
UPPER LEVEL LOW PRESSURE TROUGH PUSHES THROUGH ON MONDAY...THE
LARGE UPPER LEVEL HIGH PRESSURE AREA ACROSS THE SOUTHERN US WILL
EXPAND NORTHWARD INTO THE CENTRAL US INTO THE MIDDLE OF THE WEEK.
WILL KEEP IN THE SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF THE
CWA FOR MONDAY AS THE UPPER LEVEL TROUGH MOVES ACROSS. MONDAY AND
TUESDAY WILL BE THE LAST BELOW NORMAL TEMPERATURE DAYS ACROSS THE
CWA AS SURFACE HIGH PRESSURE OUT WEST SLIDES ACROSS THE REGION. AS
THIS MOVES EAST...WARMER AIR WILL RETURN FOR WEDNESDAY AND
THURSDAY AS THE UPPER LEVEL HIGH PRESSURE AREA BUILDS OVER THE
REGION. THE WARMER AIR ALOFT WILL CAP OFF MUCH OF THE CWA FOR BOTH
WEDNESDAY AND THURSDAY FOR ANY THUNDERSTORM ACTIVITY. TEMPERATURES
WILL RISE TO ABOVE NORMAL WEDNESDAY AND THURSDAY INTO THE UPPER
80S TO THE LOWER 90S AND MAYBE EVEN WARMER WITH MOSTLY CLEAR
SKIES. THE MODELS CONTINUE TO SHOW A STRONG UPPER LEVEL LOW
PRESSURE TROUGH COMING OFF THE PACIFIC AND UP THE WESTERN SIDE OF
THE CENTRAL US RIDGE. THIS WILL BRING A CHANCE OF THUNDERSTORMS
FOR MAINLY THURSDAY NIGHT INTO EARLY FRIDAY ACROSS THE CWA. A COLD
FRONT BEHIND THIS TROUGH AXIS WILL ALSO BRING COOLER TEMPERATURES
FOR FRIDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

DEVELOPING MCS ACROSS WESTERN SD WILL CONTINUE TO TREK EASTWARD
INTO THE KPIR AND KMBG AERODROMES WITHIN THE NEXT COUPLE OF HOURS.
CURRENTLY HAVE VCTS MENTION IN KMBG/KPIR TERMINAL FCSTS AND WILL
NEED TO AMEND ONCE TIME OF ARRIVAL IS A BIT MORE CERTAIN. HAVE
HELD OFF ON MENTION OF TSRA IN THE KABR AND KATY TERMINAL UNTIL
NEAR OR SHORTLY AFTER 06Z AND AGAIN WILL TWEAK ONCE TIME OF
ARRIVAL BECOMES MORE CERTAIN. ONCE LINE MOVES THROUGH RESPECTIVE
TAF SITES...EXPECTING CIGS TO CLIMB WITH NO WEATHER THEN EXPECTED
FOR THE REMAINDER OF THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 24, 5:57 AM CDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
557 AM CDT FRI JUN 24 2011

SDZ003-004-009-015-016-033>036-045-048-051-251100-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
557 AM CDT FRI JUN 24 2011 /457 AM MDT FRI JUN 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TODAY INTO THIS EVENING. A COUPLE
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THIS AFTERNOON INTO THIS EVENING...MAINLY ALONG AND WEST OF THE
MISSOURI RIVER.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST SATURDAY AND SUNDAY. A FEW THUNDERSTORMS
MAY BECOME SEVERE EACH OF THESE TWO DAYS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO THIS
EVENING ALONG AND WEST OF THE MISSOURI RIVER VALLEY.

MNZ039-046-SDZ005>008-010-011-017>023-037-251100-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
557 AM CDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING...PRIMARILY
ALONG AND WEST OF THE JAMES RIVER VALLEY. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.

AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS CONTINUE DUE TO
RECENT EXCESSIVE RAINFALL. A NUMBER OF RIVERS...STREAMS...CREEKS
AND DITCHES ARE RUNNING AT OR ABOVE BANKFUL LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST SATURDAY AND SUNDAY. A FEW THUNDERSTORMS
MAY BECOME SEVERE EACH OF THESE TWO DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Special weather statement, Jun 24, 10:03 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 PM CDT FRI JUN 24 2011

SDZ045-250345-
JONES-
1003 PM CDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN JONES
COUNTY UNTIL 1045 PM CDT...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF CAPA...OR 19 MILES
NORTHEAST OF KADOKA...MOVING EAST AT 45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE OKATON...MURDO...WESTOVER AND
DRAPER.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

HINTZ
Local storm report, Jun 24, 10:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     15 W MURDO              43.89N 101.02W
06/24/2011                   JONES              SD   EMERGENCY MNGR

            SEMI BLOWN OVER ON INTERSTATE 90

&&

TEAM ABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:14 PM CDTSevere Thunderstorm WarningABRJones61 min
Jun 24, 10:42 PM CDTSevere Thunderstorm WarningABRJones, Lyman45 min
Jun 25, 3:33 PM CDTFlash Flood WatchABRBrown, Buffalo, Campbell, Corson, Day, Dewey and 15 more27 hr

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.